SCT Question 8
You are emergently called to the bedside of a 52 Y/F patient for management of a seizure. The event is a tonic-clonic generalized seizure that only stopped after administration of 2 mg IV lorazepam. The nurse informs you that the patient had been complaining of a generalized HA all day, without relief from analgesics, and had had a higher-than-normal blood pressure (~150/~100) through the day. Now the patient is somnolent and unable to follow commands. Pupils are equal, there is no nuchal rigidity, nor any fever. She is day 15 post-transplant, has engrafted neutrophils and has not needed platelet transfusions for two days. Tacrolimus level earlier in the day was therapeutic and Mg level was low normal. Urgent CT demonstrates hypoattenuation in the bilateral occipital and parietal lobes of the brain. There is no SAH or intraparenchymal hemorrhage.
After administration of levetiracetam, optimizing Mg levels and controlling blood pressure, your next therapeutic step will be to
1. Continue tacrolimus for GVHD prophylaxis
2. Obtain EEG and MRI
3. Stop tacrolimus and start an mTOR inhibitor, sirolimus
4. Stop tacrolimus and start prednisone
5. Perform LP and empirically administer ampicillin and ceftriaxone to cover meningitis
Option 3. The constellation of HA, HTN, seizure and posterior hypoattenuation on non-contrast enhanced head CT given the context are diagnostic of posterior reversible leukoencephalopathy syndrome due to dysregulation of cerebral blood flow. MRI usually confirms diagnosis made urgently. Calcineurin inhibitors (CNI) like CsA and Tacrolimus are commonly implicated and are usually held, and replaced if an alternative is available. Changing to sirolimus is the usual course of action, short period of bridging with methylprednisolone may be required in some individuals unable to swallow oral medications and take the sirolimus loading dose, but prednisone is not a suitable permanent replacement for CNI. Viral encephalitis may cause seizures and encephalopathy, LP in the setting of severe thrombocytopenia is fraught with risk, but in the event of fever with persistent altered mentation, aggressive PL transfusion and correction of coagulopathy should be followed by a LP by an expert operator. HHV6 and HSV should be assayed for by PCR, along with the usual bacterial and fungal cultures and cell counts. The d/dx of encephalopathy includes high dose acyclovir (10 mg/kg IV) often given for CMV ppx in some programs, but that does not cause seizures. HSV has characteristic EEG findings and EEG abnormalities may offer alternative diagnoses other than PRES if pathognomonic findings are recorded.
Published In/Presented At
Toor, A. (2023). SCT Question 8. LVHN Scholarly Works. Retrieved from https://scholarlyworks.lvhn.org/medicine/6040
Medicine and Health Sciences
Department of Medicine